Alert archive / Nebraska / Wind Chill Advisories in 2021
Wind Chill Advisory 2, NWS Hastings, NE
NWS Hastings, NE issued this wind chill advisory at Feb 8, 2021, 2:21 PM CST for 24 counties in Nebraska; Jewell County, Smith County, Kansas. It took effect at Feb 8, 2021, 8:42 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2021, 2:21 PM CST (20:21 UTC)
- In effect from
- Feb 8, 2021, 8:42 PM CST
- Expired
- Feb 9, 2021, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Hastings, NE
All 26 counties
Jewell County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 41 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WWUS43 KGID 082021 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 221 PM CST Mon Feb 8 2021 KSZ006-007-NEZ039>041-046>049-060>064-072>077-082>087-091200- /O.NEW.KGID.WC.Y.0002.210209T0600Z-210209T1600Z/ Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk- Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams- Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 221 PM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...From midnight tonight to 10 AM CST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Despite light winds, very cold air temperatures will make even the lightest of breezes feel bitterly cold. Additional wind chill advisories and warnings are likely over the coming days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
4 follow-up statements
802 WWUS43 KGID 090242 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 842 PM CST Mon Feb 8 2021 KSZ006-007-NEZ039>041-046>049-060>064-072>077-082>087-091600- /O.EXT.KGID.WC.Y.0002.210209T0242Z-210209T1600Z/ Smith-Jewell-Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk- Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams- Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- Including the cities of Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 842 PM CST Mon Feb 8 2021 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills dropping to 15 below zero to 25 below zero are expected. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Despite light winds, very cold air temperatures will make even the lightest of breezes feel bitterly cold. Additional wind chill advisories and warnings are likely over the coming days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
537 WWUS43 KGID 090928 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 328 AM CST Tue Feb 9 2021 NEZ039>041-046>049-062>064-075>077-091500- /O.UPG.KGID.WC.Y.0002.000000T0000Z-210209T1600Z/ /O.NEW.KGID.WC.W.0001.210209T0928Z-210209T1600Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hall-Hamilton- York-Adams-Clay-Fillmore- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Grand Island, Aurora, York, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, and Fairmont 328 AM CST Tue Feb 9 2021 ...WIND CHILL WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills near 30 below zero. * WHERE...Portions of central, east central and south central Nebraska. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Clear skies have allowed for very cold air temperatures this morning. Even though wind is light, the slightest breezes will result in dangerously cold wind chills near 30 below zero. Slowly improving conditions are expected by mid morning as clouds move in from the west and air temperatures increase. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ KSZ006-007-NEZ060-061-072>074-082>087-091500- /O.CON.KGID.WC.Y.0002.000000T0000Z-210209T1600Z/ Smith-Jewell-Dawson-Buffalo-Gosper-Phelps-Kearney-Furnas-Harlan- Franklin-Webster-Nuckolls-Thayer- Including the cities of Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, Johnson Lake, Holdrege, Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 328 AM CST Tue Feb 9 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills of 15 below zero to 20 below zero are expected. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Even though wind is light, the slightest breezes will result in very cold wind chills. Increasing cloud cover will lead to steady or slowly rising air temperatures this morning, which will limit wind chills from dropping further. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Thies
374 WWUS43 KGID 091236 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 636 AM CST Tue Feb 9 2021 KSZ006-NEZ072-073-082-083-091345- /O.CAN.KGID.WC.Y.0002.000000T0000Z-210209T1600Z/ Smith-Gosper-Phelps-Furnas-Harlan- Including the cities of Bellaire, Smith Center, Kensington, Elwood, Johnson Lake, Holdrege, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, and Orleans 636 AM CST Tue Feb 9 2021 ...WIND CHILL ADVISORY IS CANCELLED... Thick clouds have caused temperatures to become steady near zero. Wind chill values of -10 to -15 degrees remain possible this morning, but the threat for wind chills of -20 or colder have ended. $$ NEZ039>041-046>049-062>064-075>077-091600- /O.CON.KGID.WC.W.0001.000000T0000Z-210209T1600Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hall-Hamilton- York-Adams-Clay-Fillmore- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Grand Island, Aurora, York, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, and Fairmont 636 AM CST Tue Feb 9 2021 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Dangerously cold wind chills. Wind chills near 30 below zero. * WHERE...Portions of central, east central and south central Nebraska. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Clear skies have allowed for very cold air temperatures this morning. Even though wind is light, the slightest breezes will result in dangerously cold wind chills near 30 below zero. Slowly improving conditions are expected by mid morning as clouds move in from the west and air temperatures increase. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ KSZ007-NEZ060-061-074-084>087-091600- /O.CON.KGID.WC.Y.0002.000000T0000Z-210209T1600Z/ Jewell-Dawson-Buffalo-Kearney-Franklin-Webster-Nuckolls-Thayer- Including the cities of Mankato, Jewell, Ionia, Burr Oak, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Minden, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 636 AM CST Tue Feb 9 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills of 15 below zero to 25 below zero are expected. * WHERE...Portions of north central Kansas and central, east central and south central Nebraska. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Even though wind is light, the slightest breezes will result in very cold wind chills. Increasing cloud cover will lead to steady or slowly rising air temperatures this morning, which will limit wind chills from dropping further. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Thies
211 WWUS43 KGID 091606 WSWGID URGENT - WINTER WEATHER MESSAGE National Weather Service Hastings NE 1006 AM CST Tue Feb 9 2021 NEZ039>041-046>049-062>064-075>077-091715- /O.EXP.KGID.WC.W.0001.000000T0000Z-210209T1600Z/ Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hall-Hamilton- York-Adams-Clay-Fillmore- Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk, Grand Island, Aurora, York, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, and Fairmont 1006 AM CST Tue Feb 9 2021 ...WIND CHILL WARNING HAS EXPIRED... Temperatures have increased allowing wind chills to improve enough to be above criteria, though wind chills are still expected to remain around and below zero for the remainder of the day. $$ KSZ007-NEZ060-061-074-084>087-091715- /O.EXP.KGID.WC.Y.0002.000000T0000Z-210209T1600Z/ Jewell-Dawson-Buffalo-Kearney-Franklin-Webster-Nuckolls-Thayer- Including the cities of Mankato, Jewell, Ionia, Burr Oak, Lexington, Cozad, Willow Island, Gothenburg, Kearney, Minden, Franklin, Campbell, Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 1006 AM CST Tue Feb 9 2021 ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures have increased allowing wind chills to improve enough to be above criteria, though wind chills are still expected to remain around and below zero for the remainder of the day. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 11:15 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 8, 11:15 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1115 AM CST Mon Feb 8 2021 ...AVIATION UPDATE... .DISCUSSION...(Today through Sunday) Issued at 450 AM CST Mon Feb 8 2021 Main concern for next couple of days is the very cold temperatures, then potential for more snow and even colder temperatures mid week into the upcoming weekend. Main points of this forecast: - Have issued a Wind Chill Advisory for NW portions of the CWA this morning where clearing skies and lgt winds have allowed temperatures to tank. Deciding where to draw the boundary of this headline was fuzzy (and there's more details below), but bottom line...the entire CWA will likely see occasional wind chill values as low as -15 to -20F, but felt these areas had best chc to reach -25F thru the morning. - Decreased low temps substantially for tonight. Another wind chill headline will probably be needed for portions of south central Nebraska, though wind will be very lgt. - Snow chances return to the forecast as early as Tue night, with better chances toward the end of the week. - The most brutal cold air of this ongoing Arctic outbreak will arrive Thu night and continue thru Sat AM. Current forecast contains wind chill values at or below warning criteria. Forecast Details: Quick note on last night's snowfall... the main band of snow devlpd a little further S than expected, but the timing went according to plan. All but maybe a few flurries have exited the area, so allowed the Winter Weather Advisory to expire on time. May have seen an add inch, maybe two, over portions of our 6 southeastern counties in Neb. This morning's Wind Chill Advisory... As mentioned above, it was a bit difficult to determine what counties should be included due to complexities of ongoing clouds and the fact that winds are, overall, quite light. Nonetheless, areas from around Albion to Lexington have seen temps tank the most due to somewhat unexpected clearing. Here, air temps are very cold at around -14 to -18F. So even though winds are lgt, and in some cases reported as calm, even the slightest of breezes will push WC values well below -20F. Elsewhere, clds have been a bit more prevalent, and we're even seeing some new development of low stratus near and S of I-80, so less confidence in temps tanking like further N. Now as I type this, all of the Tri Cities are at least -5F or colder, so it's not out of the realm of possibility that we'll need to expand the advisory over the coming hrs. So for messaging purposes, we're advertising WCs of -20 to -25 within the advisory area, then -10 to near -20 elsewhere. Have lowered high temps this aftn as a result of the cold start. Monday night low temps... Have had much less cld cover than expected (and frankly even short term models are really struggling), and overall model trends have been for less cld cover tonight. 00Z EC and 00Z MAV guidance have led the way on this, and given the way temps have behaved this morning, felt it was prudent to trend the forecast pretty strongly in that direction. The new forecast now calls for min temps from as low as -15F near ODX, to around 0F for NC Kan. This may still be several deg too warm if clds do in fact clr out, as evidenced by this morning. 12" snow depths are not very common around these parts (only second time in last 10 yrs!), so models often struggle with just how cold it can get over deep snowpack, esp w/ uncertainty in cld cover. Don't talk about statistics/probabilities with cld cover very often, but latest NBM puts the reasonable range of possibilities for cld cover anywhere from 15% (coverage) to 85%, so std dev is very wide. Day shift will need to monitor these trends closely, as it will have a big impact on where another Wind Chill Advisory may be needed tonight. Currently, SC Neb. counties are most at risk for WCs below -20F, and again, winds are forecast to be very lgt which leads to sporadic output. Next snow chances... Some models suggest we may see enough mid level WAA to produce some snow shwrs as early as Tue night. 00Z EC even has about an inch or two over N 1/4th of CWA Tue night into Wed. A stronger signal comes over a broad period of late Wed night thru Fri night. It's very fast zonal or WNW flow (couple 140-150kt jet streaks), so not even going to attempt to delve into any sort of details as these patterns are notoriously difficult to pin down this far out. However, I'd say its fairly safe to say that ensemble guidance supports the idea of at least portions of the CWA getting some light (perhaps moderate?) new snow accums given what would likely be high ratio/dry snow. Brutal cold late week into next weekend... This has been, and continues to look like the coldest stretch of this prolonged Arctic outbrk. H85 temps start out the week at -9C to -17C, but are forecast to bottom out around -22C to -28C on Sat. This is near the 0.5 percentile per latest NAEFS output. So not surprisingly we'll be threatening record min temps and record min highs. Also, this period has a good chance of reaching Wind Chill Warning criteria of at least -30F. Looks like that groundhog was right. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1110 AM CST Mon Feb 8 2021 VFR conditions for now but cigs are expected to deteriorate later this evening to MVFR conditions that have the potential to dip to IFR for brief periods of time. These lower cigs are expected to hang on through at least the morning hours tomorrow. Flurries are possible throughout the day today and tomorrow as well. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Thies DISCUSSION...Thies AVIATION...Shawkey
Hazardous weather outlook, Feb 8, 11:23 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1123 AM CST Mon Feb 8 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1123 AM CST Mon Feb 8 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Bitterly cold wind chills of -10 to -25 return to the forecast tonight, and an additional Wind Chill Advisory may be needed for portions of south central Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Although there may be a few more chances for light snow coming up, particularly during the Wednesday night through Friday time frame, the overall-biggest story of the upcoming week will be dangerously cold temperatures and wind chills. Each and every night and morning through the week and into next weekend will feature wind chills of at least -15 to -20 degrees across portions of the outlook area, with the overall-most-severe values as cold as -25 to -30 degrees currently favoring the Thursday night through Sunday morning time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but reports of measured snow are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:48 AM CST | Wind Chill Advisory | GID | Adams, Buffalo, Clay, Dawson, Gosper, Greeley and 11 more | 7 hr |
Nearby
Wind Chill Advisories in Nebraska, 2021Wind Chill Advisories in Kansas, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.